Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 14, 2003, 9:14 PM EST for Johnson County, Morgan County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 9:14 PM EST (02:14 UTC)
- Expired
- May 14, 2003, 10:15 PM EST
- In force
- 61 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 21 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275
WUUS53 KIND 150214
SVRIND
INC081-109-150315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EST WED MAY 14 2003
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN CENTRAL INDIANA
MORGAN COUNTY IN CENTRAL INDIANA
* UNTIL 1015 PM EST
* AT 908 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF GREENWOOD TO 9
MILES WEST OF LAKE HART...OR FROM 6 MILES NORTH OF INDIANAPOLIS TO
26 MILES NORTH OF BLOOMINGTON...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE HART AT 920 PM EST
BROOKLYN AT 925 PM EST
GREENWOOD AT 935 PM EST
WHITELAND AT 945 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 3936 8602 3951 8669 3960 8661 3963 8647
3964 8597
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 PM EST, 6 hours 44 minutes earlier.
Area forecast discussion, May 14, 2:30 PM EST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST WED MAY 14 2003 MAIN FOCUS WL BE PCPN CHANCES NEXT 24 HOURS AND THIS WEEKEND. WARM FRONT CONTINUES TO PUSH NE IN CENTRL IL AND SW IN. CLOUDS HAVE BEEN THINNING AND HELPING DESTABILIZE AIR SOME. EXPECT CONTINUED DEVELOPMENT AND COVERAGE OF TSHRA IN N AND CNTRL IL THIS AFTN AND FOR THESE TO PUSH INTO CWA THIS EVE. AFTER THESE MOVE ON THROUGH...UPPER WAVE TO MOV SE TOWARDS INDIANA AND CONTINUE SHRA THREAT THRU THU AFTN. HI PRES TO THEN BUILD IN AND KEEP CWA RAIN FREE THU NIGHT INTO PART OF DAY SAT. MODELS CONT TO DIFFER WITH TIMING AND PATH OF NEXT SYSTEM ARRIVING THIS WEEKEND. GFS AND CANADIAN PUSH PCPN WELL INTO INDIANA WHILE ECMWF AND ETA SUGGEST PCPN STAYS SOUTH. GIVEN UNCERTAINTY BUT NORTHWARD TREND...WL CONT ONGOING FCST OF CHC SAT NGT THRU SUN AND ADD CHC DURG DAY SAT WITH BEST BET IN SOUTH PART OF CWA. MOS GUIDANCE SHOWING SOME DIFFERENCES. THIS IS EXPECTED WITH THE GFS AND ETA TIMING FOR LOW MOVING ACROSS FA. DO FEEL THAT THE ETA MOS IS A BIT WARM THURSDAY. MAXS AND MINS FAIRLY CLOSE TO SEASONAL AND BLEND OF GUIDANCES APPEAR BEST. LIKELY POPS FOR TONIGHT WITH BEST COMBINATION OF MOISTURE...UPPER SUUPORT AND TRIGGER THIS EVENING. UPPER SYSTEM STILL LIKELY TO PRODUCE SCT SHRA THU SO CHC POPS LOOK BEST THEN. .IND...NONE DRT
Hazardous weather outlook, May 14, 2:35 PM EST, 6 hours 39 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-151045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 PM EST WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT TIME WILL BE THIS EVENING AND THE MAIN HAZARD WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED LATER THIS EVENING. DRT
In the hours before
Local storm report, May 14, 8:02 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0802 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM CRAWFORDSVILLE IN 0.75 IN HAIL
05/14/03 MONTGOMERY
NIELDLocal storm report, May 14, 8:08 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0808 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 1 SE FRANKFORT IN 1.00 IN HAIL
05/14/03 CLINTON HAIL COVERING GROUND.
NIELDLocal storm report, May 14, 8:25 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0825 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM ROACHDALE IN 0.88 IN HAIL
05/14/03 PUTNAM
MSLocal storm report, May 14, 9:05 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0905 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM N BROWNSBURG IN 50 MPH TSTORM WIND
05/14/03 HENDRICKS
TALocal storm report, May 14, 9:06 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0906 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0904 PM 8 NW INDIANAPOLIS IN 0.88 IN HAIL
05/14/03 MARION I 65 AND LAFAYETTE ROAD
MSLocal storm report, May 14, 9:09 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0909 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0907 PM 5 N SPEEDWAY IN 1.00 IN HAIL
05/14/03 MARION NEAR 865 BYPASS
MSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:16 PM EST | Severe Thunderstorm Warning | IND | Fountain | 44 min |
| May 14, 7:29 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 61 min |
| May 14, 7:43 PM EST | Severe Thunderstorm Warning | IND | Clinton | 47 min |
| May 14, 8:13 PM EST | Severe Thunderstorm Warning | IND | Boone | 47 min |
| May 14, 8:24 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 66 min |
| May 14, 8:35 PM EST | Tornado Warning | IND | Boone | 40 min |
| May 14, 8:55 PM EST | Severe Thunderstorm Warning | IND | Marion | 65 min |
| May 14, 9:03 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 42 min |
| May 14, 9:47 PM EST | Severe Thunderstorm Warning | IND | Hancock, Shelby | 58 min |
| May 14, 10:03 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 57 min |
| May 14, 10:09 PM EST | Flash Flood Warning | IND | Morgan | 66 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.